For people with diabetes, nausea is a common occurrence. It can even be a sign of a life threatening condition that requires swift medical attention.
Nausea comes in many forms. Sometimes it can be mild and short-term. Other times, it can be severe and last for a long time.
Factors related to your diabetes may cause you to experience nausea.
Metformin (Glucophage) is one of the more common medications used to treat diabetes. Nausea is a potential side effect for people taking this medication. Taking metformin on an empty stomach may make nausea worse.
Recall of metformin extended release
In May 2020, the
Food and Drug Administration (FDA)recommended that some makers of metformin extended release remove some of their tablets from the United States market. This is because an unacceptable level of a probable carcinogen (cancer-causing agent) was found in some extended-release metformin tablets.
If you currently take this drug, call your healthcare professional. They will advise whether you should continue to take your medication or if you need a new prescription.
Injectable medications used to treat diabetes, such as exenatide (Byetta), liraglutide (Victoza), pramlintide (Symlin), and other glucagon-like peptide-1 (GLP-1) agonists may
Nausea may go away after extended use. Duration and severity of nausea depend on the person. Your doctor may also start you on a lower dosage to try to reduce or eliminate nausea.
Hypoglycemia and hyperglycemia
Hyperglycemia (elevated blood sugar levels) or hypoglycemia (blood sugar levels that are too low) may cause nausea. Check your blood sugar and respond appropriately if you suspect atypical blood sugar levels.
To avoid hypoglycemia and hyperglycemia, follow your diabetes meal plan, monitor your blood sugar, and take your medication as prescribed.
You should also avoid exercising in extreme temperatures and keep cool by drinking cold liquids during outside activities, advises Sheri Colberg, PhD, author, exercise physiologist, and expert on diabetes management.
Severe nausea may be a sign of diabetic ketoacidosis. This is a dangerous medical condition that must be treated to avoid coma or even death. Symptoms include:
- excessive thirst
- frequent urination
- abdominal pain
- weakness or fatigue
- shortness of breath
- fruity-scented breath
If you suspect diabetic ketoacidosis, seek immediate medical attention.
To prevent diabetic ketoacidosis:
- monitor your blood sugar levels
- take your medication as prescribed
- test your urine for ketone levels during periods of illness or high stress
Gastroparesis is a gastrointestinal complication. It prevents typical emptying of the stomach, which delays digestion of food and can cause nausea. If you have diabetes, you may have an increased risk of developing gastroparesis.
Symptoms of gastroparesis include:
- loss of appetite
- upper abdominal pain
- swollen abdomen
- changes in blood sugar levels
There is no cure for gastroparesis, but there are things you can do to manage the symptoms.
Your doctor may also adjust your insulin dosage or recommend taking insulin after a meal instead of before eating.
People with unmanaged diabetes have a higher chance of developing pancreatitis. Pancreatitis is a swelling and inflammation of the pancreas and may cause nausea. Vomiting, abdominal pain, and high triglyceride levels often accompany the nausea.
Maintaining a healthy diet may help
Artificial sweeteners and sugar alcohols
In an attempt to manage blood sugars, many people with diabetes turn to artificial sweeteners and sugar alcohols to minimize their regular sugar intake.
However, a common side effect of added sweeteners, like
Aspartame, a popular artificial sweetener, can cause nausea.
If you have diabetes, nausea can be a sign of something more serious. Knowing the potential causes and how to treat or prevent this uncomfortable side effect is key to keeping your diabetes management on track.